Clostridium Difficile-Related Challenges in Healthcare

by Jim Koonce

Clostridium difficile (C. difficile) is the most common cause of hospital-acquired infectious diarrhea, the fifth most common nosocomial infection and the "only bacterial pathogen that regularly causes sporadic cases of diarrhea in nursing homes" (8). It is an anaerobic, gram-positive, spore forming rod bacteria which normally grows in the intestines (3). It has been isolated from soil, sand, hay and animal dung (4). Normal colonic flora usually limit the overgrowth of C. difficile in healthy people, but several factors, mainly antibiotic use, can account for the rapid increase in toxic strains of C. difficile, causing illness (3, 4).

Virulence factors include two enterotoxins, A and B, produced by C. difficile, which "activate the release of cytokines from human monocytes" (8). This causes leukocyte inflammation and derangements of F-actin microfilaments in the cell‚s cytoskeleton (4, 5) and results in diarrhea by loosening the tight junctions between colonic epithelial cells (5). C. difficile forms "heat-resistant endospores" which are resilient enough to survive in stomach acid and for prolonged periods in the environment (8).

C. difficile is usually transmitted on the hands of healthcare workers following contact with contaminated feces or environmental surfaces (7). Rooms of patients with C. difficile related diarrhea are heavily contaminated, with up to a 30% positive culture contamination rate on floors, toilets, bedpans, sinks, bedding, mops, scales, furniture, and call lights (8). Diseases related to C. difficile range from asyptomatic colonization to diarrhea, colitis and life-threatening pseudomembranous colitis (severe inflammation of the colon‚s inner lining) with toxic megacolon (1, 3, 4).

In 1935, Hall and O‚Toole first described this bacteria as "the difficult Clostridium" because of its difficulty to isolate and slow growth in culture (8). It was identified as the primary cause of Antibiotic-Associated Diarrhea (AAD) in 1978 (4, 8).

C. difficile colonization of the colon occurs in 2-3% of healthy adults (4) and 50% of healthy neonates (8). After antibiotic therapy, the adult rate of colonization jumps to an average of 25% (4, 8). Once exposed to antimicrobials, symptoms can begin within one to six weeks (3, 7). Symptoms include watery, bloody or mucoid diarrhea, fever, decreased appetite, nausea, abdominal pain/cramps or leukocytosis (3, 7). C. difficile accounts for about 25% of all AAD (7). Infectious diarrhea in general is a major cause of death worldwide (9).

Certain factors make some people more at risk for C. difficile infections. Anything that disrupts the growth of normal GI flora, such as GI surgery, antibiotic use, enema use, nasogastric drainage and enteral feedings increases risk (8). Use of Clindamycin (Cleocin) and Ampicillin are especially noted for causing C. difficile infections, although many commonly used antibiotics have been found to do the same (1, 3). Chemotherapy patients are also at increased risk related to medications that kill normal bowel flora (12). Elderly people and those in a health care setting, especially an intensive care unit are also at greater risk, along with those who are immunocompromised (7, 8).

The "tissue culture assay with toxin neutralization demonstrated by the addition of an antitoxin to C. difficile or C. sordelli" is considered the best test to diagnose C. difficile colitis (4, 12). This is not always offered by labs and results can take 48 hours (4, 12). Another diagnostic test to detect the presence of C. difficile toxin includes ELISA, enzyme-linked immunosorbent assay, which is rapid, reliable and less expensive (12). Multiple stool specimens are recommended to be tested with this method due to reduced sensitivity (4). Latex agglutination tests and stool cultures are used to detect the C. difficile organism but the latex agglutination does not distinguish between toxigenic and non-toxigenic strains (7).

Sometimes, an endoscopic procedure called flexible sigmoidoscopy is used by physicians in addition to or in favor of labs (1). This allows the physician to screen for signs and symptoms of Clostridium Difficile Antibiotic Diarrhea (CDAD) including red, edematous, inflamed mucosa‰ and plaque and then biopsy if necessary (1, 12).

C. difficile presents a risk for patients worldwide and new, more difficult to treat strains are emerging. In 1999, toxin variable strains of C. difficile (A-ve B+ve) were detected in 9 of 35 study hospitals in England, Wales, Ireland and the Channel Isles (6). Fecal testing for toxin A was negative in three patients despite positive endoscopy; two of these three patients died (6).

Some new strains of C. difficile are resistant to commonly used antibiotics. In 2000, a study noted nosocomial diarrhea outbreaks of a new clindamycin-resistant strain of C, difficile (J9) at hospitals in New York, Arizona, Florida and Massachusetts (11). In these hospitals, incidence rates varied between 15.8 and 20 per 1,000 admissions (11).

Also problematic is the relapse of C. difficile after antibiotic treatment. In 1998, a 90-year old female nursing home resident died in the ER following treatment for C. difficile with two rounds of metronidazole and one course of vancomycin (2). Although the mechanism for relapse is unclear, it may be due to various strains of C. difficile, germination of residual spores in the colon, failure to completely eradicate the organism or use of further antibiotics (2). This nursing home patient died from C. difficile relapse related toxic megacolon and septic shock (2). Up to 20% of adults with symptomatic C. difficile have a relapse (8).

A study comparing the hospitalization and death rates related to C. difficile in two United States locations, New Mexico's Lovelace hospitals and Washington State, revealed the following: In the hospitals, 73% of diseases due to "uncoded enteric pathogens" were specifically due to Clostridium difficile infection between 1993 and 1996. Between 1985 and 1996, 88% of Washington State death certificates coded with unspecific enteric pathogen infections listed C. difficile as the cause of death (9).

In 1996, clinical trials for a vaccine for C. difficile toxins A and B began (12). Clinical testing of a clostridium difficile toxoid vaccine in plasma donors and the production of "specialty plasma" to be used to manufacture C. difficile Intravenous Immune Globulin (CdIVIG) to treat the infection is underway in the United States (10). Currently, though, traditional treatment includes oral rehydration for diarrhea patients and antibiotic therapy (8). Oral antibiotics are preferred over IV so that effective concentrations stay in the bowel lumen (8). Metronidazole (Flagyl) is the most commonly prescribed antibiotic for mild illness and outpatient use (1, 8). Vancomycin is another treatment option, generally reserved for more complex infections and for patients who do not tolerate Flagyl (8). With Vancomycin use, increased Vancomycin resistance in other fecal organisms is a concern however (12). Usually, improvement in symptoms is noticed within 3-5 days with antibiotic course lasting 10 days (8).

Contact isolation precautions are essential in controlling the spread of C. difficile once a patient has tested positive (7, 12). Placement in a private room or cohorting of patients is recommended, as well as careful handwashing, glove/gown use by healthcare workers, dedication of equipment when possible and scrupulous environmental cleaning (7, 12). Precautions should continue until diarrhea ceases (7).

Bibliography

1. Antibiotics Can Cause Colon Infection and Diarrhea. Available from: http://www.focusondigestion.com/script/main/art.asp?articlekey=317&rd=1. Accessed 23 February 2002.

2. Borum, Marie and Bhatia, Abhigit. Case Report: Fatal Clostridium Difficile Infection in a Nursing Home Resident. Available from: http://www.mmhc.com/nhm/articles/NHM9810/borum.html. Accessed 23 February 2002.

3. Clostridium difficile. Available from: http://www.bu.edu/COHIS/infxns/common/diarrhea/cdiffcle.htm. Accessed 23 February 2002.

4. Clostridium difficile colitis. Available from: http://www.ccm.lsumc.edu/BugBytes/Volume4/BB-v4n5.htm. Accessed 23 February 2002.

5. Clostridium difficile. Available from: http://www.medinfo.ufl.edu/year2/mmid/bms5300/bugs/closdif.html. Accessed 23 February 2002.

6. C difficile toxin A-ve B+ve. Available from: http://www.shef.ac.uk/uni/projects/sam/News/art1.htm. Accessed 27 February 2002.

7. Control of Clostridium difficile-Associated Disease (CDAD). Available from: http://www.cdc.gov/ncidod/hip/INFECT/cdad.htm. Accessed 23 February 2002.

8. Deveraux Melillo. Karen. Clostridium Difficile and Older Adults: What Primary Care Providers Should Know. Available from: http://www.springnet.com/ce/j807a.htm#incidence. Accessed 24 February 2002.

9. Frost, Floyd, Craun, Gunther and Calderon, Rebecca. Increasing Hospitalization and Death Possibly Due to Clostridium difficile Diarrheal Disease. Available from: http://www.cdc.gov/ncidod/eid/vol4no4/frost.htm. Accessed 24 February 2002.

10. Nabi and Acambis Sign Agreements for the Production of Clostridium difficile Specialty Plasma and Intravenous Globulin. 17 April, 2001. Available from: http://www.nabi.com/news/coraf94.htm. Accessed: 27 February 2002.

11. New Strain of Resistant C Difficile Identified. January, 2000. Available from: http://www.pulmonaryreviews.com/jan00/pr_jan00_cdifficile.html. Accessed 27 February 2002.

12. Sheff, Barbara. Minimizing the Threat of C. difficile. Fedruary, 1999. Available from: http://www.findarticles.com/cf_dls/m3231/2_29/53996873/p1/article.jhtml?term=. Accessed 23 February 2002.